Patient Education Topic: Heat and Medications

I happened across this article on dehydration and medications and realized I hadn’t really considered the issue as a patient education topic, but it can be extremely important. We in the United States are either solidly in the middle of a heat wave or headed toward the warmer parts of our year, so this is a great time to consider the effects of heat on our patients. This important education topic could save your patient from experiencing severe but avoidable complications, and environmental factors often get overlooked in drug reference manuals and patient education materials.

The original post did not specifically pinpoint older patients, but I am guessing that this patient population is particularly affected by medication-related heat issues. The mechanisms cited by the post as contributing to the adverse heat-related effects include “diuresis and electrolyte imbalance; sedation and cognitive impairment; altered thermoregulation; decreased thirst recognition; decreased sweat production; and hypotension and reduced cardiac output.” These are all issues that affect the elderly population at all times, so it makes sense that the problem intensifies when the heat does.

Nurses should especially take a closer look at our elderly cardiac patients for heat-related education. These are the folks who are taking diuretics and other antihypertensives and already have decreased cardiac output, so they are prime candidates for dehydration-related illnesses. Elderly patients in general don’t drink enough water because they don’t feel thirsty as often as younger people, and any patient taking a diuretic is at risk of dehydration because they dislike having to go to the bathroom; older patients avoid possible trips to the bathroom even more if they need help from others to ambulate or if they fear falling while maneuvering on their own. They also prefer a warmer environment because they have decreased subcutaneous fat, and many are on fixed incomes and attempt to decrease their utility bills, so these patients are additionally likely to be in very warm homes without air-conditioning.

The second-largest group of patients to focus on looks to be those taking psychotropic medications, and these days, it seems as if nearly everyone is taking a psychoactive drug. Do your patients taking lithium know how heat may affect them? Lithium, a salt, is a classic example. However, even SSRIs, by far the most common antidepressants around, can cause dehydration, environmental factors aside (that’s why patients complain of cotton mouth and constipation), so when it’s hot those side effects can become more bothersome and even dangerous.

A little thought turns up other common issues. Patients taking opioid medications—or any sedating medications—may need additional emphasis on adequate hydration. It is unfortunately easy to lie around in bed, particularly if you finally feel better, and not as easy to make the effort to get up and drink adequate fluids. Hydration is often counseled along with these medications because of the risk of constipation, so this additional educational emphasis could be easily added.

Simply keeping on our radar that heat may influence the effects of medications will prompt us to consider our patients’ medication lists and help them to have a healthier summer. As always, when you provide valuable education, document it! Give yourself credit for your work and research.


About Megen Duffy

view all posts

Megen Duffy, RN, BA, BSN, CEN, is a practicing nurse, blogger, and contributing editor for the American Journal of Nursing. Megen has practiced in a variety of settings from emergency rooms to prisons.